What Does a Carisoprodol Overdose Look Like?

Carisoprodol is a prescription drug often issued to patients as a muscle relaxant and painkiller. It operates by temporarily blocking the pain receptors in the nervous system; however, it has the side effect of relaxing muscles. Without proper supervision of use, carisoprodol can become addictive. This is very dangerous because the drug can create life-threatening complications if abused. Therefore, it is always wise to monitor and care for any carisoprodol prescriptions in your house. When taken to the point of overdose, this drug can kill. Understanding why people abuse this drug, what the carisoprodol overdose symptoms are and how they are treated can save a life.

Developing an Addiction

Carisoprodol induces feelings of relaxation and slight euphoria in many people who take the drug. After a hard day, people might feel the need to take a pill or two to make them feel better. Doing this frequently can cause the body and brain to build up a tolerance and therefore require more of the drug to get the same feeling as the first high. This effect is commonly known as chasing the dragon and commonly is associated with heroin. Constant increases in dosage can lead to dependency and eventually overdose. From 2004 to 2009, the number of adults ages 50 and over who were admitted to emergency treatment for carisoprodol abuse increased 244 percent from 2,070 to 7,115.

Recognizing the Signs of Danger

If you recognize the signs of an overdose, you can save someone’s life by calling emergency services. If you or someone you know has overdosed on carisoprodol, you need to seek addiction treatment immediately. Here are some of the carisoprodol overdose symptoms to look out for:

  • Shallow breathing
  • Blurred vision
  • Visual hallucinations
  • Lightheadedness

Call 911 if one or more of these symptoms occur after taking too much carisoprodol — that is, exceeding the recommended dosage on the prescription issued by the physician. When you call, have the medication on hand to read to the dispatcher.

Did You Know?

Carisoprodol came into existence in 1959 and was thought at first to be an antiseptic.

When Stomach Pumping is Necessary

Different treatments will be prescribed for different carisoprodol overdose symptoms. First, the excess drug has to be removed from the body. If treatment is administered soon after the overdose occurs, the patient has a better chance of receiving help because the body takes time to absorb the medication. Usually, it is taken orally and is absorbed through the stomach tissue. This means that the stomach has to be pumped when treating an overdose; it is an invasive and uncomfortable procedure that no one enjoys.

Dealing With Overdose Symptoms

After the excess medication has been removed from the stomach, the actual carisoprodol overdose symptoms themselves have to be treated. Emergency room personnel will administer medication to stabilize breathing, or put the patient on a life support and ventilation system to maintain vital functions for as long as possible.

Because dehydration is also a common overdose symptom, fluids may need to be administered intravenously, as well as liquid medication or food. When dealing with an overdose, never try to induce vomiting; this can cause dehydration with all the complications resulting from it, such as electrolyte imbalances in the brain and body.

Did You Know?

Carisoprodol and other prescription drugs are often combined by people looking for a high.

What Happens After Treatment?

After the patient has been treated for overdose on carisoprodol, steps must be taken to ensure that the incident does not repeat itself. This can include withdrawal from the prescription and forced stay in a prescription drug detox facility, if there is a pattern of prescription drug abuse. Many people, after all, use prescription drugs for things other than their intended purpose. In fact, 16 million Americans at least age 12 misused prescription medications, according to a 2009 survey by the Substance Abuse and Mental Health Administration.

Staying in a Detox Facility

“If the patient has to stay in a detox facility, he or she will be referred by a physician at the hospital after an overdose.”If the patient has to stay in a detox facility, he or she will be referred by a physician at the hospital after an overdose. The stay is intended to help the patient cope with withdrawal symptoms; small, tightly controlled doses of medication are often administered because it is too dangerous to completely withdraw from the drug at once. Withdrawal symptoms can include nausea, headaches, insomnia and seizures. If the patient is prone to seizures, he or she needs to be watched especially closely.

The Benefits of Psychotherapy

Carisoprodol overdose symptoms usually occur because of a psychological dependency on the drug. After the detox phase and withdrawal symptoms are over, a patient staying in a withdrawal treatment center will undergo psychotherapy to overcome the psychological component of the addiction; psychological addiction causes patients who were prescribed the drug for pain to take it after the injury has healed. Cognitive behavioral therapy will help to teach the patient that he or she doesn’t need this drug in order to be healthy and happy.

For more information on carisoprodol addiction or treatment, call 1-888-287-0471 Who Answers? . We are here 24/7 to help.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?